Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2021, 12:42 PM CDT for Etowah County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 12:42 PM CDT (17:42 UTC)
- Expired
- Aug 9, 2021, 1:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County Etowah County, AL
The radar
The Birmingham radar (KBMX), 107 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 5.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1644 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
671
WWUS84 KBMX 091742
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 9 2021
ALZ018-026-091815-
Etowah AL-St. Clair AL-
1242 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Etowah and
northeastern St. Clair Counties through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 9 miles southwest of Rainbow City, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Steele, Reece City, Ballplay, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Alabama International Dragway, Gadsden
Steam Plant, Rockledge, I 59 Rest Areas At Oneonta, Gadsden Water
Works and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 8579 3392 8594 3391 8597 3390 8597
3389 8599 3388 8599 3387 8600 3387 8602
3385 8602 3385 8605 3384 8605 3384 8607
3382 8605 3374 8614 3385 8631 3419 8610
TIME...MOT...LOC 1740Z 216DEG 10KT 3386 8617
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
56What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:55 AM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, Aug 9, 6:55 AM CDT, 5 hours 47 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 655 AM CDT Mon Aug 9 2021 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 345 AM CDT Mon Aug 09 2021/ Today through Tuesday. We have a typical pattern for the short term with Atlantic surface ridging yielding onshore flow into Alabama from the Gulf of Mexico. Currently, we have some patchy fog across portions of Central Alabama, mainly near rivers and valleys. A clear radar to start the period should indicate the typical development of afternoon showers and thunderstorms today and a similar scenario for Tuesday. Diurnal heating will be helped out by some upper disturbances moving generally from the west through a weaker flow. Otherwise, hot and humid conditions will to continue with near normal temperatures for this time in August. Heat indices may near 105 briefly in the west counties generally. Tuesday looks a tad more humid. Will add a 1 confidence to the HWO for Tuesday, but will forgo a heat advisory just yet. 08 .LONG TERM... /Updated at 345 AM CDT Mon Aug 09 2021/ Wednesday through Sunday. We'll be well into a "rinse and repeat" forecast by mid week as summer heat and humidity continues across the Deep South. Temperature trends suggest afternoon highs in the upper 80s to low 90s, with some places in the mid 90s, amidst a flattened sub- tropical ridge stretched across the southern CONUS. Dewpoints in the low to mid 70s are expected as low-level flow off the Gulf of Mexico spreads northward across Southeast toward the Ohio Valley. The combination of summer warmth and the humid airmass will yield heat indices in the upper 90s to lower 100s each afternoon. Some places could approach Heat Advisory criteria (105 F) at times, hence the HWO inclusion. For the most part, 30-50% 'chance' PoPs have been continued across Central Alabama for the long-term period. PoPs, of course, maximize in the afternoon and early evening when the best instability is available. I did increase to 60% 'likely' PoPs across portions of the east and southeast for Wednesday afternoon as guidance suggests an area of higher PWs in these areas. Generally speaking, guidance hangs on PWs in the 1.8-2.0" range through this weekend. This moisture content is primarily responsible for the daily convective rain chances. This also suggests showers and thunderstorms will bring heavy downpours at times. By Friday, deep-layer ridging is progged to amplify and become more prominent across the West. This will help to somewhat suppress ridging across the Southeast as a longwave trough moves eastward across the Great Lakes region on Saturday. A trailing shortwave and associated surface cold front could approach the TN Valley on Sunday which would enhance rain chances. Being too far out in the period precluded increasing PoPs at this time. 40/Sizemore && .AVIATION... 12Z TAF Discussion. Typical summertime weather continues. Cigs are expected to be generally VFR. Patchy river valley fog is possible through around 14z at a few locals. For the most part any fog should be MVFR. Scattered diurnal heat induced convection is possible this afternoon. 08 && .FIRE WEATHER... Southerly to southwesterly surface and transport winds at 5-8 mph are expected this afternoon. This will help increase moisture values and resultant rain chances across the area. Best chances for showers and thunderstorms are this afternoon and early evening due to diurnal heating. This trend will continue each afternoon for the next several days with expected heat and humidity. Minimum RH values should remain above ~50%. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 92 71 92 72 92 / 30 20 60 20 50 Anniston 93 74 92 73 92 / 40 20 60 20 60 Birmingham 93 74 93 74 93 / 40 20 50 20 50 Tuscaloosa 93 75 93 75 94 / 40 20 40 10 40 Calera 91 74 91 74 91 / 50 20 50 20 50 Auburn 91 73 91 73 90 / 50 20 60 20 60 Montgomery 94 74 94 74 94 / 50 20 60 20 60 Troy 93 74 93 73 92 / 50 20 60 20 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. && 08/40
Hazardous weather outlook, Aug 9, 4:05 AM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 405 AM CDT Mon Aug 9 2021 ALZ011>015-017>050-101215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 405 AM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will allow for afternoon max heat indices to approach 105 each day Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Special weather statement, Aug 9, 12:21 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1221 PM CDT Mon Aug 9 2021
ALZ033-091745-
Perry AL-
1221 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Perry County
through 1245 PM CDT...
At 1221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marion, moving southeast at 5 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Marion, Sprott, Suttle, Judson College and Radford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3276 8731 3270 8705 3249 8721 3249 8723
3266 8740
TIME...MOT...LOC 1721Z 301DEG 6KT 3267 8728
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Aug 9, 12:25 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1225 PM CDT Mon Aug 9 2021
ALZ028-037-091800-
Tallapoosa AL-Clay AL-
1225 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern
Tallapoosa and southeastern Clay Counties through 100 PM CDT...
At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hillabee Creek, or 7 miles northeast of Alexander City, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexander City, New Site, Goldville, Hillabee Creek, Northern Lake
Martin, Hackneyville and Millerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 8583 3298 8599 3323 8592 3310 8564
TIME...MOT...LOC 1724Z 207DEG 9KT 3302 8588
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Aug 9, 12:42 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 9 2021
ALZ018-026-091815-
Etowah AL-St. Clair AL-
1242 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Etowah and
northeastern St. Clair Counties through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 9 miles southwest of Rainbow City, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Steele, Reece City, Ballplay, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Alabama International Dragway, Gadsden
Steam Plant, Rockledge, I 59 Rest Areas At Oneonta, Gadsden Water
Works and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 8579 3392 8594 3391 8597 3390 8597
3389 8599 3388 8599 3387 8600 3387 8602
3385 8602 3385 8605 3384 8605 3384 8607
3382 8605 3374 8614 3385 8631 3419 8610
TIME...MOT...LOC 1740Z 216DEG 10KT 3386 8617
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:21 PM CDT | Special Weather Statement | BMX | Perry | 24 min |
| Aug 9, 12:25 PM CDT | Special Weather Statement | BMX | Clay | 35 min |
| Aug 9, 1:13 PM CDT | Special Weather Statement | BMX | Bibb | 32 min |
| Aug 9, 1:49 PM CDT | Special Weather Statement | BMX | Dallas | 41 min |
| Aug 9, 1:51 PM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Aug 9, 2:05 PM CDT | Special Weather Statement | BMX | DeKalb | 40 min |
| Aug 9, 2:28 PM CDT | Special Weather Statement | BMX | Randolph | 32 min |
| Aug 9, 2:30 PM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| Aug 9, 2:49 PM CDT | Special Weather Statement | BMX | Dallas | 41 min |
| Aug 9, 3:02 PM CDT | Special Weather Statement | BMX | Chambers | 28 min |
| Aug 9, 3:48 PM CDT | Special Weather Statement | BMX | Clay | 27 min |
| Aug 9, 3:49 PM CDT | Special Weather Statement | BMX | Chambers | 26 min |
| Aug 9, 4:00 PM CDT | Special Weather Statement | BMX | Talladega | 30 min |
| Aug 9, 4:21 PM CDT | Special Weather Statement | BMX | Talladega | 24 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| Aug 9, 5:21 PM CDT | Special Weather Statement | BMX | Calhoun | 39 min |
| Aug 9, 5:56 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.